There are more than 200 prescription and over-the-counter medications that can damage your cochlea (a part of the ear that helps you hear) as well as other key inner ear organs that make up what is called the vestibular system. Taken together, this system works with your eyes and brain to keep you balanced.
A drug that negatively affects the vestibular organs is called vestibulotoxic. These drugs can damage the hair cells of the organs in the inner ear as well as part of the nerve that connects the inner ear to the brain.
What Can Happen If I Take a Vestibultoxic Medication?
Two of the most well-known vestibulotoxic medications are the antibiotics streptomycin and gentamicin. Additionally, platinum-based chemotherapy agents such as cisplatin and carboplatin, which are primarily cochleotoxic (damaging to the hearing mechanisms of the inner ear), may also produce vestibulotoxic effects. People taking these or other vestibulotoxic drugs may be at risk for developing unsteadiness or difficulty walking, vertigo, and blurry or “jumping” vision. Vestibular impairment varies from person to person but can occur anytime during or in the weeks after taking the medication.
Not everyone taking these drugs is affected, though. Certain factors increase your risk of experiencing these symptoms, including:
- Your age (older patients are at a higher risk)
- The dose, duration, or method of taking the medication
- Previous use of these medications
- Interference from other medications
- Genetic factors
How Can I Manage Damage to the Vestibular System?
People taking potentially vestibulotoxic drugs should be routinely monitored to look for signs that their vestibular system is changing. This can happen even if the patient doesn’t notice changes because the body can learn to compensate for small deficits.
If you are undergoing chemotherapy, you should discuss with your physician(s) the possible effects of your treatment on your hearing and balance system. Anyone taking a potentially cochleo- or vestibulo-toxic medication should consult their physician if a change in hearing or balance (such as difficulty walking, dizziness, or blurred vision) is suspected. In some cases, your doctor may be able to adjust the dosage or type of medication to reduce these side effects.
- American Speech-Language-Hearing Association (n.d.). Monitoring Ototoxicity in the Pediatric Oncology Population. Retrieved from www.asha.com
- Kobayshi, H., Ohashi, N., Wantanabe, Y., Mizukoshi, K. (1987). Clinical Features of Cisplatin Vestibulotoxicity and Hearing Loss. ORL J. Otorhinolaryngol. Relat. Spec., 49, 67-72.
- Rizzi, M.D., & Hirose, K. (2007). Aminoglycoside ototoxicity. Current Opinion in Otolaryngology & Head and Neck Surgery, 15, 352-357.
- Selimoglu, E. (2007). Aminoglycoside-induced ototoxicity. Current Pharmaceutical Design, 13(1), 119-126.
- Vasquez, R., & Mattucci, K.F. (2003). A proposed protocol for monitoring ototoxicity in patients who take cochleo- or vestibulotoxic drugs. ENT-Ear, Nose & Throat Journal, 82(3), 181-184.